Alert archive / Hawaii / Gale Warnings in 2020

Gale Warning 9, NWS Honolulu, HI

November 21, 2020

NWS Honolulu, HI issued this gale warning at Nov 21, 2020, 3:24 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2020, 3:24 PM HST (01:24 UTC)
Expired
Nov 23, 2020, 3:39 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

400 
WHHW70 PHFO 220124
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
324 PM HST Sat Nov 21 2020

PHZ121-221430-
/O.UPG.PHFO.SC.Y.0047.000000T0000Z-201122T0400Z/
/O.UPG.PHFO.GL.A.0007.201122T0400Z-201123T0400Z/
/O.NEW.PHFO.GL.W.0009.201122T0124Z-201123T0400Z/
Alenuihaha Channel-
324 PM HST Sat Nov 21 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 
  13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-221430-
/O.CON.PHFO.SC.Y.0047.000000T0000Z-201123T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
324 PM HST Sat Nov 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 
  12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
3 follow-up statements
320 
WHHW70 PHFO 221331
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sun Nov 22 2020

PHZ121-230245-
/O.EXT.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/
Alenuihaha Channel-
331 AM HST Sun Nov 22 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 
  13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-230245-
/O.EXT.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
331 AM HST Sun Nov 22 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 
  12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
072 
WHHW70 PHFO 230317
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
517 PM HST Sun Nov 22 2020

PHZ121-231600-
/O.CON.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/
Alenuihaha Channel-
517 PM HST Sun Nov 22 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 
  13 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ116-117-119-120-123-124-231630-
/O.EXT.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/
Kaiwi Channel-Maui County Windward Waters-Maalaea Bay-
Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
517 PM HST Sun Nov 22 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 
  12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-118-122-231600-
/O.CON.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
517 PM HST Sun Nov 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 
  12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
977 
WHHW70 PHFO 231339
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Mon Nov 23 2020

PHZ121-240245-
/O.CAN.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/
/O.EXB.PHFO.SC.Y.0047.000000T0000Z-201125T0400Z/
Alenuihaha Channel-
339 AM HST Mon Nov 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...East winds to 25 kt with seas to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-118-231445-
/O.CAN.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Leeward Waters-
339 AM HST Mon Nov 23 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have subsided.

$$

PHZ122-240245-
/O.EXT.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/
Big Island Windward Waters-
339 AM HST Mon Nov 23 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds to 20 kt and seas to 12 feet.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-120-123-124-240245-
/O.EXT.PHFO.SC.Y.0047.000000T0000Z-201125T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
339 AM HST Mon Nov 23 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds to 25 kt except north winds to 25 kt Maalaea
  Bay.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ116-117-240245-
/O.CON.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/
Kaiwi Channel-Maui County Windward Waters-
339 AM HST Mon Nov 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds to 25 kt and seas to 10 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Nov 21, 9:33 AM HST, 5 hours 51 minutes earlier.

Area forecast discussion, Nov 21, 9:33 AM HST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
933 AM HST Sat Nov 21 2020

.SYNOPSIS...
Gusty, wet trade winds will continue through the weekend. Clouds and
showers will favor windward and mountain areas with some reaching
leeward locations. Trade winds are expected to trend down next
week, but showers will remain active.

&&

.DISCUSSION...
An old frontal boundary that stretches far east of the state will
bring a steady supply of low level moisture and showers through
the weekend. An area of strengthening high pressure north of the
state will maintain strong and gusty trade winds through the
weekend. A wind advisory has been issued for the normally windier
areas of Maui County and the Big Island. Trade showers will pass
through quickly due to the strong winds and focus mainly over
windward and mountain areas, with some reaching leeward locations.
Rainfall is more likely overnight and during the early morning
hours but remain possible through the day as well. By Monday, a
front in the north Pacific is expected to push the high eastward
as it slowly weakens and allow the trade winds to relax over the
islands. Expect diminishing trade winds through midweek as the
high moves away to the northeast, and the front moves closer to
the islands from the northwest.

Guidance depicts an upper level trough digging southeastward into
the area early next week, enhancing showers mainly from Maui
County to Kauai. There may enough instability to form a
thunderstorm or two but confidence is too low to include in the
forecast as of yet. Moderate easterly trade winds look to remain
in place Wednesday and Thursday with a weak ridge to the north.
Aloft, the upper level trough is forecast to strengthen
Tuesday/Wednesday increasing instability and the potential for
heavy showers. By Thursday, the trough may be far enough east to
place the islands under a more stable regime but the forecast
confidence remains low. The easterly trade winds are expected to
turn from the north-northeast by Friday as high pressure builds
from the northwest. If this forecast bears out, next weekend will
be noticeably cooler and drier.

&&

.AVIATION...
The primary aviation hazard this forecast period will be the
strong, gusty ENE trades, including subsequent lee turbulence and
areas of enhanced LLWS, mainly overnight and/or downstream of
terrain. AIRMET Tango for lee turbulence will remain in effect
for the balance of the forecast period.

In the very near term, AIRMET Sierra also remains in effect. This
will remain the case until existing moisture gradually mixes out
and translates west giving way to prevailing VFR by late morning
or early afternoon. Wet trades will bring the next trough in the
succession to Big Island during mid-afternoon and the remaining
islands tonight. Widespread windward showers with some lee
spillover and a return to MVFR can be expected during this time.
AIRMET Sierra will again be needed for most or all windward
locations.

&&

.MARINE...
High pressure strengthening north of the state, combined with a
weak surface trough moving over the islands from east to west,
will help to tighten the pressure gradient over the region,
causing an uptick in trade winds. An overnight ASCAT pass showed
solid Small Craft Advisory (SCA) level winds in some of the
typical windier areas like south of the Big Island, and in the
Alenuihaha Channel, as well in areas that don't typically see the
stronger winds like over the waters northeast of Maui and
Molokai, in the Kauai Channel and north of Kauai. In addition to
SCA level winds, seas are on the increase, and expected to reach
SCA over most waters by tonight. The SCA is in effect for all
waters, and a Gale Watch is in effect for the Alenuihaha Channel
starting tonight. Anticipate the Gale Watch becoming a Gale
Warning with the afternoon package. Winds will start to subside
tomorrow night, with seas to follow by Monday morning. The Gale
Warning for the Alenuihaha Channel will more than likely go back
to a SCA Sunday night, and the SCA persist through much of Monday
for all waters. By Monday night, some areas will likely start to
drop below SCA levels for winds and seas.

The north-northwest swell continues to slowly subside, but a
reinforcing north-northwest swell is expected to arrive later
today. A boost in surf is expected tomorrow along north and west
facing shores as a result, with surf heights remaining below
advisory levels. Surf is then expected to subside through the
week. Another north swell may arrive at the end of the week,
providing a boost to surf.

As the trade winds strengthen, expect surf to trend upwards along
east facing shores through tomorrow. This will cause rough seas,
with advisory-level surf likely tonight and tomorrow, persisting
into early next week. Anticipate issuing a High Surf Advisory for
east facing shores with the afternoon package. Surf along south-
facing shores will remain small over the same time period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Sunday for Molokai Windward-
Kahoolawe-Maui Leeward West-Maui Central Valley-Windward
Haleakala-Leeward Haleakala-South Big Island-Kohala-Big Island
Interior.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Gale Watch from 6 PM HST this evening through Sunday afternoon
for Alenuihaha Channel.

Small Craft Advisory until 6 PM HST this evening for Alenuihaha
Channel.

&&

DISCUSSION...Morrison
AVIATION...JVC
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:27 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao72 hr

Nearby

Gale Warnings in Hawaii, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.